Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2002, 3:19 PM EST for Randolph County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 3:19 PM EST (20:19 UTC)
- Expired
- Sep 20, 2002, 4:00 PM EST
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 12:35 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
128 WUUS53 KIND 202019 SVRIND INC135-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 318 PM EST FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 400 PM EST * AT 311 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF MODOC...OR ABOUT 14 MILES SOUTHEAST OF MUNCIE...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARMLAND AT 325 PM EST WINCHESTER AT 330 PM EST RIDGEVILLE AT 335 PM EST SARATOGA AT 340 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4029 8520 4003 8521 4003 8487 4030 8484 PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM EST, 24 minutes earlier.
Area forecast discussion, Sep 20, 2:55 PM EST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN ISSUED BY NWS NORTHERN INDIANA 255 PM EST FRI SEP 20 2002 FORECAST PROBLEM TODAY IS SEVERE WEATHER THIS EVENING. RADAR IS LIT UP WITH TSRA THIS AFTERNOON ACROSS THE AREA. EXPECT THIS WEATHER TO CONTINUE THROUGH THE EARLY EVENING AS A VIGOROUS SHORT WAVE OVER SOUTHEASTERN MO MOVES NORTH OVER THE AREA. THIS WAVE IS FORECAST TO MOVE OVER THE AREA BY MIDNIGHT...EFFECTIVELY ENDING THE THREAT OF SEVERE WEATHER. A COLD FRONT OVER ILLINOIS CONTINUES ITS GRADUAL EASTERN MOVEMENT AND IS FORECAST TO MOVE ACROSS THE AREA BY 08Z. A DRY SURGE OF AIR IS FORECAST OVER THE AREA BEHIND THE FRONT SO TSRA SHOULD COME TO AN END FROM WEST TO EAST TONIGHT...FOLLOWED BY SOME CLEARING. THE LONG WAVE TROUGH...CURRENTLY OVER SOUTHERN HUDSON BAY...IS FORECAST TO MOVE VERY SLOWLY EAST THROUGH SUNDAY. AS A RESULT... THE PUSH OF COOL AND DRY AIR WILL TRICKLE INTO THE AREA AND THERE WILL BE A CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY. HOWEVER... COOLER AIR WILL BE OVER THE AREA THE NEXT WEEK. IT APPEARS THE AVN HAS A BETTER HANDLE ON THE TROUGH PER INITIALIZATION SO WILL TEND TO ITS SOLUTIONS. .IND...NONE. EDDY
In the hours before
Local storm report, Sep 20, 2:51 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 3 N MONROE CITY IN TORNADO DAMAGE
09/20/02 KNOX *** 1 INJ ***
TEN TO 12 HOUSES WITH
STRUCTURAL DAMAGE SOUTH
OF MONROE CITY NEAR
WILDWOOD. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Sep 20, 2:56 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM EDGEWOOD IN TORNADO DAMAGE
09/20/02 MADISON REPORTED BY HAM RADIO
OPERATOR. POWER LINES
DOWN.
0252 PM MECHANICSBURG IN TORNADO DAMAGE
09/20/02 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWNA AND
STRUCTURAL DAMAGE.Local storm report, Sep 20, 3:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM RUSHVILLE IN WIND DAMAGE
09/20/02 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND
STRUCTURAL DAMAGE.
0300 PM NORTH VERNON IN WIND DAMAGE
09/20/02 JENNINGS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.Local storm report, Sep 20, 3:06 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM RUSHVILLE IN WIND DAMAGE
09/20/02 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND BARN
DOWN EAST OF RUSHVILLE
ON STATE ROAD 44.Local storm report, Sep 20, 3:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MECHANICSBURG IN WIND DAMAGE
09/20/02 HENRY POLE BARN AND SILOS
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Sep 20, 3:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM DALEVILLE IN TORNADO DAMAGE
09/20/02 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NUMEROUS TREES DOWN.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:35 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 25 min |
| Sep 20, 11:28 AM EST | Tornado Warning | IND | Knox | 32 min |
| Sep 20, 11:39 AM EST | Tornado Warning | IND | Daviess | 51 min |
| Sep 20, 11:50 AM EST | Tornado Warning | IND | Daviess, Greene, Knox | 25 min |
| Sep 20, 12:14 PM EST | Tornado Warning | IND | Greene, Owen | 46 min |
| Sep 20, 12:15 PM EST | Tornado Warning | IND | Daviess, Greene | 30 min |
| Sep 20, 12:39 PM EST | Tornado Warning | IND | Greene, Monroe, Owen | 36 min |
| Sep 20, 12:42 PM EST | Tornado Warning | IND | Morgan, Owen | 33 min |
| Sep 20, 1:04 PM EST | Tornado Warning | IND | Morgan | 41 min |
| Sep 20, 1:08 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 37 min |
| Sep 20, 1:22 PM EST | Tornado Warning | IND | Johnson, Marion | 38 min |
| Sep 20, 1:46 PM EST | Tornado Warning | IND | Hancock | 44 min |
| Sep 20, 1:53 PM EST | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 37 min |
| Sep 20, 1:58 PM EST | Tornado Warning | IND | Marion | 17 min |
| Sep 20, 2:06 PM EST | Tornado Warning | IND | Madison | 54 min |
| Sep 20, 2:07 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 23 min |
| Sep 20, 2:09 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown | 66 min |
| Sep 20, 2:44 PM EST | Tornado Warning | IND | Delaware | 46 min |
| Sep 20, 3:02 PM EST | Tornado Warning | IND | Rush | 28 min |
| Sep 20, 3:03 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.